SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

This article is part of the series Degenerate and Singular Differential Operators with Applications to Boundary Value Problems.

Open Access Research Article

Multiple Positive Solutions of the Singular Boundary Value Problem for Second-Order Impulsive Differential Equations on the Half-Line

Jing Xiao1, JuanJ Nieto2 and Zhiguo Luo1*

Author Affiliations

1 Department of Mathematics, Hunan Normal University, Changsha, Hunan 410081, China

2 Departamento de Análisis Matemático, Facultad de Matemáticas, Universidad de Santiago de Compostela, 15782 Santiago de Compostela, Spain

For all author emails, please log on.

Boundary Value Problems 2010, 2010:281908  doi:10.1155/2010/281908


The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2010/1/281908


Received:17 November 2009
Revisions received:22 January 2010
Accepted:21 February 2010
Published:29 March 2010

© 2010 The Author(s)

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

This paper uses a fixed point theorem in cones to investigate the multiple positive solutions of a boundary value problem for second-order impulsive singular differential equations on the half-line. The conditions for the existence of multiple positive solutions are established.

1. Introduction

Consider the following nonlinear singular Sturm-Liouville boundary value problems for second-order impulsive differential equation on thehalf-line:

(11)

where , , , , , with on and ; with , in which . , where and are, respectively, the left and right limits of at , , .

The theory of singular impulsive differential equations has been emerging as an important area of investigation in recent years. For the theory and classical results, we refer the monographs to [1, 2] and the papers [319] to readers. We point out that in a second-order differential equation , one usually considers impulses in the position and the velocity . However, in the motion of spacecraft one has to consider instantaneous impulses depending on the position that result in jump discontinuities in velocity, but with no change in position [20]. The impulses only on the velocity occur also in impulsive mechanics [21].

In recent paper [3], by using the Krasnoselskii's fixed point theorem, Kaufmann has discussed the existence of solutions for some second-order boundary value problem with impulsive effects on an unbounded domain. In [22] Sun et al. and [23] Liu et al., respectively, discussed the existence and multiple positive solutions for singular Sturm-Liouville boundary value problems for second-order differential equation on the half-line. But the Multiple positive solutions of this case with both singularity and impulses are not to be studied. The aim of this paper is to fill up this gap.

The rest of the paper is organized as follows. In Section 2, we give several important lemmas. The main theorems are formulated and proved in Section 3. And in Section 4, we give an example to demonstrate the application of our results.

2. Several Lemmas

Lemma 2.1 (see [23]).

If conditions and are satisfied, then the boundary value problem

(21)

has a unique solution for any . Moreover, this unique solution can be expressed in the form

(22)

where is defined by

(23)

Remark 2.2.

It is easy to prove that has the following properties:

(1) is continuous on

(2) is continuous differentiable on , except ,

(3),

(4),

(5),

(6)for all , , , where

(24)

Obviously, .

For the interval , and the corresponding in Remark 2.2, we define =  : , and exist, .    =     exists. , and . It is easy to see that is a Banach space with the norm , and is a positive cone in . For details of the cone theory, see [1]. is called a positive solution of BVP (1.1) if for all and satisfies (1.1).

As we know that the Ascoli-Arzela Theorem does not hold in infinite interval , we need the following compactness criterion:

Lemma 2.3 (see [22]).

Let . Then is relatively compact in if the following conditions hold.

(i) is uniformly bounded in .

(ii)The functions from are equicontinuous on any compact interval of .

(iii)The functions from are equiconvergent, that is, for any given , there exists a such that , for any , .

The main tool of this work is a fixed point theorem in cones.

Lemma 2.4 (see [4]).

Let X be a Banach space and is a positive cone in . Assume that are open subsets of with , . Let be a completely continuous operator such that

(i) for all .

(ii)there exists a such that , for all and .

Then has a fixed point in .

Remark 2.5.

If (i) is satisfied for and (ii) is satisfied for , then Lemma 2.4 is still true.

Lemma 2.6 (see [3]).

The function is a solution of the BVP (1.1) if and only if satisfies the equation

(25)

The proof of this result is based on the properties of the Green function, so we omit it as elementary.

Define

(26)

Obviously, the BVP (1.1) has a solution if and only if is a fixed point of the operator defined by (2.6).

Let us list some conditions as follows.

There exist two nonnegative functions: , such that . , may be singular at . , , are continuous.

,

Lemma 2.7.

If are satisfied, then for any bounded open set , is a completely continuous operator.

Proof.

For any bounded open set , there exists a constant such that for any .

First, we show that is well defined. Let . From , we have , where , , and

(27)

Hence, is well defined. For any , we have

(28)

Thus, by the Lebesgue dominated convergence theorem and the fact that is continuous on , we have, for any , ,

(29)

Therefore, . By the property (3) of , it is easy to get .

On the other hand, by (2.6) we have, for any and ,

(210)

Then by , the property (5) of Remark 2.2 and the Lebesgue dominated convergence theorem, we have

(211)

Thus .

For any , we get

(212)

So

(213)

On the other hand, for we obtain

(214)

Thus .

Next, we prove that is continuous. Let in , then We prove that . For any , by , there exists a constant such that

(215)

On the other hand, by the continuities of on and the continuities of on , for the above , there exists a such that, for any , ,

(216)

From , for the above , there exists a sufficiently large number such that, when , we have

(217)

Therefore, by (2.15)–(2.17), we have, for ,

(218)

This implies that the operator is continuous.

Finally we show that is a compact operator. In fact for any bounded set , there exists a constant such that for any . Hence, we obtain

(219)

Therefore, is uniformly bounded in .

Given , for any , as the proof of (2.9), we can get that are equicontinuous on . Since is arbitrary, are locally equicontinuous on . By (2.6), , , and the Lebesgue dominated convergence theorem, we have

(220)

Hence, the functions from are equiconvergent. By Lemma 2.3, we have that is relatively compact in . Therefore, is completely continuous. This completed the proof of Lemma 2.7.

3. Main Results

For convenience and simplicity in the following discussion, we use the following notations:

(31)

Theorem 3.1.

Let hold. Then the BVP (1.1) has at least two positive solutions satisfying if the following conditions hold:

there exists a such that for all , a.e. .

Proof.

By the definition of and , for any , there exist such that

(32)

Define the open sets

(33)

Let , then . Now we prove that

(34)

If not, then there exist and such that . Let then for any we have

(35)

This implies , a contradiction. Therefore, (3.4) holds.

That by the definition of and , for any there exist such that

(36)

Define the open sets:

(37)

As the proof of (3.4), we can get that

(38)

On the other hand, for any , choose in such that

(39)

By the definition of , , for the above , there exists , when ; thus, we have

(310)

Define

(311)

Then, for any and , we can obtain

(312)

Therefore,

Thus, we can obtain the existence of two positive solutions and satisfying by using Lemma 2.4 and Remark 2.5, respectively.

Using a similar proof of Theorem 3.1, we can get the following conclusions.

Theorem 3.2.

Let hold. Then the BVP (1.1) has at least two positive solutions satisfying if the following conditions hold:

there exists such that , for all , a.e. .

Corollary 3.3.

In Theorems 3.1 and 3.2, if conditions and are replaced by and , respectively, then the conclusions also hold.

or or

, , , .

Remark 3.4.

Notice that, in the above conclusions, we suppose that the singularity only exist in , that is, as . If we permit as or and as , then the discussion will be much more complex. Now we state the corresponding results.

Let us define the following.

There exist four nonnegative functions , such that , and is nondecreasing on . , , are continuous.

, , where ,

Theorem 3.5.

Suppose hold, then the BVP (1.1) has at least two positive solutions satisfying if hold.

Proof.

Define , for all . We only need to proove is a completely continuous operator. Then the rest of the proof is the same as that Theorem 3.1. Notice that

(313)

and change to , , , then the same as the proof of Lemma 2.7, it is easy to compute that is a completely continuous operator.

Corresponding to Theorem 3.2 and Corollary 3.3, there are Theorem 3.6 and Corollary 3.7. We just list here without proof.

Theorem 3.6.

Suppose hold, then the BVP (1.1) has at least two positive solutions satisfying , if hold.

Corollary 3.7.

In Theorems 3.5 and 3.6, if conditions and are replaced by and , respectively, then the conclusions also hold.

4. Example

To illustrate how our main results can be used in practice we present the following example.

Example 4.1.

Consider the following boundary value problem:

(41)

Conclusion 1.

BVP (4.1) has at least two positive solutions , satisfying .

Proof.

Let , , , . Then by simple computation we have

(42)

where . Furthermore, and

(43)

Let . Then . Thus are satisfied. It is easy to get that . Let . Then

(44)

Hence, are satisfied. Therefore, by Corollary 3.3, problem (4.1) has at least two positive solutions , satisfying . The proof is completed.

Acknowledgment

This work is supported by the National Nature Science Foundation of P. R.China (10871063) and Scientific Research Fund of Hunan Provincial Education Department (07A038), partially supported by Ministerio de Educacion y Ciencia and FEDER, Project MTM2007-61724, and by Xunta de Galicia and FEDER, project no.PGIDIT06PXIB207023PR.

References

  1. Guo, DJ, Lakshmikantham, V: Nonlinear Problems in Abstract Cones, Notes and Reports in Mathematics in Science and Engineering,p. viii+275. Academic Press, Boston, Mass, USA (1988)

  2. Agarwal, RP, O'Regan, D: Infinite Interval Problems for Differential, Difference and Integral Equations,p. x+341. Kluwer Academic Publishers, Dordrecht, The Netherlands (2001)

  3. Kaufmann, ER, Kosmatov, N, Raffoul, YN: A second-order boundary value problem with impulsive effects on an unbounded domain. Nonlinear Analysis: Theory, Methods & Applications. 69(9), 2924–2929 (2008). PubMed Abstract | Publisher Full Text OpenURL

  4. Zhang, X, Li, X, Jiang, D, Wang, K: Multiplicity positive solutions to periodic problems for first-order impulsive differential equations. Journal of Computers & Mathematics with Applications. 52(6-7), 953–966 (2006). PubMed Abstract | Publisher Full Text OpenURL

  5. Guo, D: Existence of solutions for th order impulsive integro-differential equations in a Banach space. Nonlinear Analysis: Theory, Methods & Applications. 47(2), 741–752 (2001). PubMed Abstract | Publisher Full Text OpenURL

  6. Guo, D: Multiple positive solutions of a boundary value problem for th-order impulsive integro-differential equations in a Banach space. Nonlinear Analysis: Theory, Methods & Applications. 56(7), 985–1006 (2004). PubMed Abstract | Publisher Full Text OpenURL

  7. Zhang, H, Liu, L, Wu, Y: A unique positive solution for th-order nonlinear impulsive singular integro-differential equations on unbounded domains in Banach spaces. Applied Mathematics and Computation. 203(2), 649–659 (2008). Publisher Full Text OpenURL

  8. Guo, D: Multiple positive solutions of a boundary value problem for th-order impulsive integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications. 63(4), 618–641 (2005). PubMed Abstract | Publisher Full Text OpenURL

  9. Sun, J, Chen, H: Variational method to the impulsive equation with Neumann boundary conditions. Boundary Value Problems. 2009, (2009)

  10. Guo, D: Existence of positive solutions for th-order nonlinear impulsive singular integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications. 68(9), 2727–2740 (2008). PubMed Abstract | Publisher Full Text OpenURL

  11. Xian, X, O'Regan, D, Agarwal, RP: Multiplicity results via topological degree for impulsive boundary value problems under non-well-ordered upper and lower solution conditions. Boundary Value Problems. 2008, (2008)

  12. Guo, D: Positive solutions of an infinite boundary value problem for th-order nonlinear impulsive singular integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications. 70(5), 2078–2090 (2009). PubMed Abstract | Publisher Full Text OpenURL

  13. Li, Y, Zhang, H: Extremal solutions of periodic boundary value problems for first-order impulsive integrodifferential equations of mixed-type on time scales. Boundary Value Problems. 2007, (2007)

  14. Zhang, H, Liu, L, Wu, Y: Positive solutions for th-order nonlinear impulsive singular integro-differential equations on infinite intervals in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications. 70(2), 772–787 (2009). PubMed Abstract | Publisher Full Text OpenURL

  15. Zhang, X: Positive solutions of singular multipoint boundary value problems for systems of nonlinear second-order differential equations on infinite intervals in Banach spaces. Boundary Value Problems. 2009, (2009)

  16. Arara, A, Benchohra, M, Hamidi, N, Nieto, JJ: Fractional order differential equations on an unbounded domain. Nonlinear Analysis: Theory, Methods & Applications. 72(2), 580–586 (2010). PubMed Abstract | Publisher Full Text OpenURL

  17. O'Regan, D, Yan, B, Agarwal, RP: Solutions in weighted spaces of singular boundary value problems on the half-line. Journal of Computational and Applied Mathematics. 205(2), 751–763 (2007). Publisher Full Text OpenURL

  18. Chu, J, Nieto, JJ: Recent existence results for second-order singular periodic differential equations. Boundary Value Problems. 2009, (2009)

  19. Li, J, Nieto, JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Boundary Value Problems. 2009, (2009)

  20. Liu, X, Willms, AR: Impulsive controllability of linear dynamical systems with applications to maneuvers of spacecraft. Mathematical Problems in Engineering. 2(4), 277–299 (1996). Publisher Full Text OpenURL

  21. Pasquero, S: Ideality criterion for unilateral constraints in time-dependent impulsive mechanics. Journal of Mathematical Physics. 46(11), (2005)

  22. Sun, Y, Sun, Y, Debnath, L: On the existence of positive solutions for singular boundary value problems on the half-line. Applied Mathematics Letters. 22(5), 806–812 (2009). Publisher Full Text OpenURL

  23. Liu, L, Wang, Z, Wu, Y: Multiple positive solutions of the singular boundary value problems for second-order differential equations on the half-line. Nonlinear Analysis: Theory, Methods & Applications. 71(7-8), 2564–2575 (2009). PubMed Abstract | Publisher Full Text OpenURL